Oklahoma, 2020Tornadoes and Damaging Winds in Oklahoma, April 28, 2020
April 28, 2020 · NWS SHV · 7 events in 1 county or zone
A deepening upper level trough sweeping southeast across Oklahoma and Arkansas reinforced a cold front southeast across the Southern Plains and Ozarks region during the afternoon and evening hours on April 28th, where a complex of showers and thunderstorms developed by mid and late afternoon over these areas and quickly progressed southeast into the Four State Region. Despite the showers and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening upper level trough sweeping southeast across Oklahoma and Arkansas reinforced a cold front southeast across the Southern Plains and Ozarks region during the afternoon and evening hours on April 28th, where a complex of showers and thunderstorms developed by mid and late afternoon over these areas and quickly progressed southeast into the Four State Region. Despite the showers and thunderstorms that affected the area earlier in the day, instability remained adequate especially over East Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas. As large scale forcing increased ahead of the trough, thus tapping into this unstable air, a squall line progressed southeast through all of the region during the late evening through the early morning hours on April 29th, producing widespread reports of damaging winds and large hail. A couple of isolated tornadoes also touched down across McCurtain County Oklahoma, one associated with the supercell that developed ahead of the line, and another associated within the squall line itself. These storms exited Southeast Oklahoma into Northeast Texas, Southwest Arkansas, and North Louisiana just prior to midnight on the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 28, 7:28 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 28, 7:28 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
828 PM CDT Tue Apr 28 2020
.UPDATE...
Severe Thunderstorm Watch number 154 has been issued for portions
southwest Arkansas, east and deep east Texas, and northwest
Louisiana through 4:00 AM CDT. Widespread wind gusts up to 80 MPH
are likely, along with scattered large hail and a few tornadoes
possible. /33/
&&
.PREV DISCUSSION... /issued 634 PM CDT Tue Apr 28 2020/
AVIATION...
For the 29/00z TAFs...Latest satellite imagery shows a line of
significant cloud cover stretching along and southwest of a line
from Tyler, TX to near Prescott, AR. Additionally, latest radar
imagery is showing strong to severe thunderstorms across portions
of east Texas between Tyler and Nacogdoches. The main concern for
this TAF period revolve around a line of thunderstorms along a
fast approaching cold front tonight. VFR to occasional MVFR
conditions are currently being observed across the region. This
trend should continue ahead of the approaching frontal boundary
and associated thunderstorms. Some of the thunderstorms, if not
all, will become severe with gusty winds and large hail. Surface
winds will transition from the southwest to northwest as the front
passes through the area. Behind the front, skies will begin to
clear and VFR conditions will return area wide by around 12z
Wednesday. /33/
PREV DISCUSSION... /issued 259 PM CDT Tue Apr 28 2020/
SHORT TERM.../Tonight through Wednesday night/
The afternoon is now fairly quiet with the last of a thunderstorm
complex this morning now well to our south in the I-10 corridor.
There has been a rebound with ample heating and moisture over deep
east Texas since with new showers and thunderstorms and more yet
perhaps along the recent cool pool boundary.
Most air temps in TX have rebounded with lower to mid 80s, some of
which will spread N and E with gusty S/SW winds over the next
hour or two. However, the last to see rains in our east are still
rain cooled in the upper 60s and lower 70s and may tack on
another 5 to 10 degrees, but some anvil from new cells is lifting
over LA and may keep temps well below average.
The evening will set up with much of the area recovered and ready
for action as the cold front dives our way. The SPC has expanded
the Moderate and Enhanced areas with a good recovery period. The
model timing is for strong to severe thunderstorm during the mid
evening hours into the I-30 corridor and continuing to the SE into
the heart of the area along I-20 by midnight for Tyler give or
take and following suite across all of our area. Damaging winds,
hail and isolated tornadoes will all be possible. The front will
shift the winds before daybreak, but lows in the low to mid 60s
will become much cooler tomorrow night as highs keep to seasonal.
/24/
LONG TERM.../Thursday through Monday Night/
At the beginning of the period, surface ridging will be building
into the region. This will result in clear skies and very light
winds. Temperatures for Thursday and Thursday night will be at or
just below normal. For Friday, the surface ridge will be over the
region as an upper level ridge builds in from the west. Temperatures
will begin a warming trend here leading into the weekend. Late
Saturday, the surface ridge will shift east and begin return flow
off of the Gulf back into the area ahead of the next system. On
Sunday, the upper level ridge will dampen as a shortwave increases
the chance for some scattered convection over our northern zones.
The beginning of next week looks unsettled as a few more impulses in
the weak northwest/zonal flow push across northern sections of the
forecast area. Above normal temperatures will prevail for the entire
area from the weekend through the start of the workweek. /35/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 75 53 77 / 90 0 0 0
MLU 64 77 54 76 / 90 10 0 0
DEQ 58 73 49 76 / 90 0 0 0
TXK 61 73 51 75 / 90 0 0 0
ELD 62 75 52 76 / 100 0 0 0
TYR 63 74 51 77 / 90 0 0 0
GGG 63 74 52 77 / 90 0 0 0
LFK 65 78 53 79 / 90 30 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
99/99
Hazardous weather outlook, Apr 28, 12:20 PM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
120 PM CDT Tue Apr 28 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
120 PM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A complex of showers and thunderstorms will develop later this
afternoon over Central and Northeast Oklahoma, and quickly shift
southeast into Southeast Oklahoma, extreme Northeast Texas, and
Southwest Arkansas by mid evening. Some of these storms will
become severe, with damaging winds, large hail, and isolated
tornadoes possible. With the amount of rainfall already received
this morning across much of the area, trees will become easier to
uproot in any high winds. Additional heavy rainfall which may
lead to localized flooding, will be possible as well, especially
in areas that received the aforementioned heavy rainfall from this
morning. This thunderstorm complex will exit the region prior to
daybreak Wednesday, with the severe threat ending with the
departure of these storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed tonight areawide.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Apr 28, 4:59 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 9 SW HENDERSON 32.08N 94.93W
04/28/2020 E1.50 INCH RUSK TX EMERGENCY MNGR
REPORTED ON COUNTY ROAD 475 SOUTH OF THE
PRICE COMMUNITY.
&&
20Special weather statement, Apr 28, 5:03 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
603 PM CDT Tue Apr 28 2020
TXZ150-282345-
Rusk TX-
603 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK COUNTY UNTIL
645 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sacul, or 18 miles south of Henderson, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Minden, Mount Enterprise, Glenfawn, Laneville and Brachfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3190 9497 3210 9479 3194 9460 3184 9473
3185 9474 3184 9491
TIME...MOT...LOC 2303Z 225DEG 15KT 3189 9484
13Special weather statement, Apr 28, 5:09 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
609 PM CDT Tue Apr 28 2020
TXZ136-149-150-290000-
Cherokee TX-Smith TX-Rusk TX-
609 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...WEST CENTRAL
RUSK AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 700 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troup, or 10 miles northeast of Jacksonville, moving northeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Troup, Arp, Turnertown, New Summerfield and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3197 9510 3210 9521 3229 9508 3211 9487
TIME...MOT...LOC 2309Z 225DEG 15KT 3206 9512
13
Local storm report, Apr 28, 5:10 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 SW HENDERSON 32.06N 94.92W
04/28/2020 E1.75 INCH RUSK TX BROADCAST MEDIA
HAIL REPORTED IN THE GOODSPRINGS COMMUNITY.
&&
20Local storm report, Apr 28, 5:22 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 SSW HENDERSON 32.06N 94.86W
04/28/2020 E1.75 INCH RUSK TX AMATEUR RADIO
REPORTED ON FM ROAD 839 NEAR THE COMPTON
COMMUNITY.
&&
20Local storm report, Apr 28, 6:14 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL TROUP 32.14N 95.12W
04/28/2020 E1.00 INCH SMITH TX EMERGENCY MNGR
PENNY TO QUARTER SIZE HAIL REPORTED NEAR
TROUP.
&&
20Thunderstorm Wind, McCurtain
- When
- April 28, 8:51 PM CST
- Where
- McCurtain County, 2.31 mi E of Pickens
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.395, -94.990
A large tree was uprooted along Battiest Pickens Road.
Thunderstorm Wind, McCurtain
- When
- April 28, 8:51 PM CST
- Where
- McCurtain County, 2.39 mi E of Pickens
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.395, -94.988
Metal roofing was peeled off of a few chicken houses just off of Battiest Pickens Road just east of the Pickens community.
Thunderstorm Wind, McCurtain
- When
- April 28, 8:59 PM CST
- Where
- McCurtain County, 1.23 mi S of Clebit
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.362, -94.830
Trees were downed on along Highway 259 at the Bethel Triangle. Trees were down on homes near Bethel.
Thunderstorm Wind, McCurtain
- When
- April 28, 9:04 PM CST
- Where
- McCurtain County, 4.38 mi SW of Smithville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.419, -94.676
Trees were downed along Highway 259 between Bethel and Smithville.
Tornado, McCurtain
- When
- April 28, 9:05 PM CST to 9:10 PM CST
- Where
- McCurtain County, 3.59 mi SE of Sherwood to 5.15 mi N of Hochatown
- Rating
- EF1
- Path length
- 3.23 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.297, -94.732
An EF-1 tornado with estimated maximum winds near 110 mph touched down along Johnny Beavers Trail Road, snapping and uprooting numerous trees. Several RVs and vehicles were significantly damaged by the snapped and uprooted trees. The tornado then crossed the Northern sections of Broken Bow Lake, snapping and uprooting several more trees before lifting along the eastern shore of the lake.
Tornado, McCurtain
- When
- April 28, 9:20 PM CST to 9:24 PM CST
- Where
- McCurtain County, 8.96 mi E of Hochatown to 10.63 mi NNE of Eagletown
- Rating
- EF2
- Path length
- 3.43 mi
- Path width
- 350 yd
- Continued into
- Sevier, Ar (SHV)
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.196, -94.513
An EF-2 tornado with estimated maximum winds near 125 mph touched down in a heavily wooded area along Union Valley Road, snapping and uprooting numerous trees. The tornado moved south southeast, tossing two barges over 100 yards and lifting a large portion of the roof deck of a home, causing it to collapse. The tornado then completely destroyed a single-wide manufactured home, with the base frame of the home twisted and tossed 100 yards to the east. Further to the south, another home sustained significant roof and structural damage when large gas tanks were tossed into it. The tornado then continued to snap numerous trees along Cascade Creek Road and along Wyr 20000 Road, as well as removing roofing material from another home on Union Valley Road. The tornado continued to track southeast across a heavily wooded area before crossing into Sevier County Arkansas.
Thunderstorm Wind, McCurtain
- When
- April 28, 9:30 PM CST
- Where
- McCurtain County, 0.34 mi NW of Eagletown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.033, -94.575
Wind gusts were estimated near 65 mph in Eagletown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
- Hail and Damaging Winds in Mississippi, April 28 to 29, 2020$30,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881223, 881224, 881221, 881222, 881225, 881231, 881233.